Erlotinib-associated exacerbation of hypothyroidism with pericardial tamponade

Tony Kastoon, Craig S. Stump, Stephen P. Thomson, Hussein Yassine

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Objective: To report a case of erlotinib-associated exacerbation of hypothyroidism complicated by pericardial tamponade.Methods: We describe the patient's clinical presentation, biochemical workup, and clinical course.Results: Non-small cell lung cancer was diagnosed in a 54-year-old woman. After cisplatin and radiation therapy, she was noted to have subclinical hypothyroidism that did not necessitate treatment. The tyrosine kinase inhibitor erlotinib, 150 mg once daily, was prescribed. Three months later, the patient was documented to have severe hypothyroidism. Levothyroxine was prescribed, but she continued to experience shortness of breath, fatigue, and chest and back pain, which resulted in an emergency department visit. Inpatient workup revealed cardiac tamponade with a large pericardial effusion and a right ventricular diastolic collapse. Pericardiocentesis was performed.Conclusions: This is the first case report linking erlotinib use and thyroid disease.

Original languageEnglish (US)
Pages (from-to)e111-e113
JournalEndocrine Practice
Volume18
Issue number5
DOIs
StatePublished - Sep 1 2012

ASJC Scopus subject areas

  • Endocrinology, Diabetes and Metabolism
  • Endocrinology

Fingerprint Dive into the research topics of 'Erlotinib-associated exacerbation of hypothyroidism with pericardial tamponade'. Together they form a unique fingerprint.

  • Cite this